Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 28, 2016, 2:02 PM EDT for Ontario County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2016, 2:02 PM EDT (18:02 UTC)
- Expired
- May 28, 2016, 2:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS81 KBUF 281802 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 202 PM EDT SAT MAY 28 2016 NYZ003-004-013-014-281845- ONTARIO-LIVINGSTON-WAYNE-MONROE- 202 PM EDT SAT MAY 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONTARIO... NORTHEASTERN LIVINGSTON...SOUTHWESTERN WAYNE AND SOUTHEASTERN MONROE COUNTIES... AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HONEOYE FALLS AND MOVING EAST AT 10 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRPORT...HENRIETTA...VICTOR...HONEOYE FALLS...FARMINGTON...MENDON...WEST BLOOMFIELD...MANCHESTER...MACEDON AND SHORTSVILLE. THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 45 AND 44. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4290 7759 4305 7764 4315 7732 4293 7722 TIME...MOT...LOC 1801Z 255DEG 8KT 4299 7754 $$ REYNOLDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 28, 1:56 PM EDT, 6 minutes earlier.
Area forecast discussion, May 28, 1:56 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 156 PM EDT SAT MAY 28 2016 .SYNOPSIS... Mid summer conditions will remain in place through Sunday...as high pressure anchored off the East Coast will continue to pump near record warmth and moderately high humidity northwards across our region. This environment will support a few widely scattered showers and thunderstorms this afternoon and evening mainly, with some potential for more widespread showers and thunderstorms Sunday afternoon and evening as a weak trough crosses the region. A weak cold front will then cross the area Sunday night and bring a return to somewhat cooler and less humid air early next week. && .NEAR TERM /THROUGH SUNDAY/... Radar imagery showing some limited deep moist convection developing this afternoon, primarily along a band of agitated cumulus from the interior Southern Tier into the western Finger Lakes and Genesee Valley. A strong mid/upper level ridge will remain in place this afternoon and evening with little in the way of large scale synoptic ascent. This will leave the mesoscale to dominate, with the main focus for deep moist convection being lake breeze boundaries, differential heating boundaries, and terrain induced circulations. Expect convection to be tied closely to the diurnal cycle, with a peak in coverage and intensity during the mid to late afternoon. Stable lake shadows are well established northeast of lakes Erie and Ontario, which will limit convection to areas from the interior Southern Tier eastward across the Genesee Valley to central NY. The Niagara Frontier and Jefferson County will remain dry. The very warm airmass will support near record highs this afternoon with lower elevations away from the lakeshores peaking in the upper 80s to lower 90s. Dewpoints are in the mid 60s, which yields moderate humidity to go along with the heat. Areas northeast of Lakes Erie and Ontario will benefit from the cooler lake modified air, with temperatures in the 70s in downtown Buffalo and the eastern shores of Lake Ontario. Given the lack of large scale forcing for ascent, expect the majority of the convection to diminish this evening as the boundary layer stabilizes. A number of various models keep scattered storms going through much of tonight and into Sunday morning, including the NAM, Canadian GEM, and GFS. With little or no synoptic scale forcing, this just doesn't seem plausible. With this in mind, have gone with a dry forecast from mid evening through the overnight with skies becoming partly cloudy. It will remain very mild overnight with lows in the upper 60s to around 70 on the lake plains, and mid 60s in the cooler Southern Tier valleys and Lewis County. The very moist low levels will promote some patchy fog, especially in the typical Southern Tier river valleys. On Sunday expect mainly dry weather to last through mid to late morning, with morning convection seen in some model guidance again not very plausible given the lack of synoptic scale forcing and time of day. Through the course of the day this will change as the strong mid/upper level ridge drifts to the east coast, allowing a convectively augmented mid level shortwave and vorticity maxima to drift across western and central NY during the afternoon. The increase in large scale forcing will interact with the mesoscale lake breeze and terrain boundaries to produce a better chance of more widespread deep moist convection than has developed over the past few days. Moderate instability will be in place, as SBCAPE reaches around 2000J/kg inland from the lakes by early afternoon. The combination of large scale and mesoscale features along with moderate instability supports high likely POPS for the afternoon from the Southern Tier into the Genesee Valley and western/northern Finger Lakes. Expect more widespread coverage than today or recent days in this area. Southwest flow will again force stable lake shadows to develop northeast of the lakes, with a much lower chance of convection near Buffalo and Niagara Falls, and also near Watertown. By late in the day a few scattered storms may develop in these areas despite the stable lake shadows as the mid level shortwave approaches. The environment will again not be favorable for severe storms, with a lack of deep layer and low level shear, and a tall/skinny CAPE profile suggesting only moderate strength updrafts. The environment will be favorable for some heavy rain producers however, with short Corfidi storm propagation vectors and PWAT approaching 1.75 inches. The increase in showers/storms and cloud cover will keep temperatures down a little, with highs in in the mid to upper 80s across lower elevations and lower 80s across the Southern Tier. Southwest flow will again keep the Lake Erie shore and eastern shore of Lake Ontario cooler. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... A shortwave will approach the region from the Upper Lakes Sunday night with more numerous showers and thunderstorms, slowly tapering off from west to east overnight with the passage of a weak cold front. A few showers and isolated thunderstorms may linger across central NY and the eastern Lake Ontario region Monday, but otherwise the rest of the area will dry out as a somewhat drier airmass builds into the region. The passage of the cool front will bring a bit of relief temperature-wise with highs on Monday within a few degrees of 80. High pressure will build into central lakes Monday night with clear skies and less humid/cooler temperatures. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Cooler and drier air will push into Western and North-Central New York Monday Night in the wake of a cool frontal passage, ushering in a period of quieter weather. This period of tranquil early summer weather will be driven by upper level ridging that will be amplifying over the Lower Great Lakes in response to a trough digging across the Northern Rockies and Upper Missouri Valley. Dry conditions with seasonably warm temperatures 5 to 10 degrees above average should prevail at least through Wednesday Night. While model guidance differs somewhat in terms of details, the general trend for the latter portion of next week will be a return to more unsettled weather as the upper level ridge either flattens out or shifts off to the east, depending on the model solution. Either way, this will pave the way for a return to more humid conditions with a chance for showers and thunderstorms. Thursday will be the transition day between the outgoing ridging and incoming troughing, so have elected to go with low chance pops for the time being. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Widely scattered storms will continue this afternoon from the western Southern Tier into the Finger Lakes and central NY. There is a chance of a passing thunderstorm at KJHW, but otherwise the rest of the TAF sites will remain dry as stable lake shadows spread inland off Lakes Erie and Ontario. VFR will prevail this afternoon and evening, with just a few of the heavier storms producing very brief/local IFR. The convection will diminish by mid evening as the boundary layer stabilizes. This will leave mainly dry conditions overnight. With high surface dewpoints, expect plenty of light BR to develop with MVFR VSBY late tonight and Sunday Morning. Some Southern Tier river valley fog is also likely, with local IFR including KJHW. The fog and BR will burn off by mid morning Sunday, with a return to mainly VFR. From late Sunday morning through the afternoon expect showers and thunderstorms to become more numerous from the Southern Tier into the Genesee Valley and Central NY, after about 17Z including KJHW and KROC. This will bring areas of MVFR with local IFR. Stable lake shadows northeast of the lakes will again keep areas near KBUF-KIAG- KART drier with VFR prevailing through the afternoon. Outlook... Monday...Mainly VFR with a chance of showers and thunderstorms eastern areas. Tuesday through Thursday...VFR. && .MARINE... Light winds and flat wave action will continue through the weekend with winds generally 12 knots or less and waves less than 2 feet. Scattered thunderstorms are expected to mainly impact areas well inland from the lakes this afternoon and evening. On Sunday a weak trough will cross the region and may produce somewhat more widespread showers and thunderstorms. A few of these storms may impact lakes Erie and Ontario with locally higher winds and waves. A cold front will then cross the region Sunday night and clean out the heat and humidity, with mainly dry conditions expected on Memorial Day. Winds will increase somewhat on Memorial Day, up to about 15 knots which will produce choppy wave action but still well below small craft advisory criteria. && .CLIMATE... The first extended period of summer's warmth will be upon us this weekend. Temperatures will climb well into the 80s, of which some of these daily readings may near record levels. Listed below are the records for our three climate stations. BUFFALO... Today......May 28th...Record High Maximum...86F...2012 ......................Record High Minimum...69F...1911 Sunday.....May 29th...Record High Maximum...87F...1987 ......................Record High Minimum...68F...1987 ROCHESTER... Today......May 28th...Record High Maximum...93F...1911 ......................Record High Minimum...68F...1939 Sunday.....May 29th...Record High Maximum...92F...2006 ......................Record High Minimum...69F...1908 WATERTOWN... Today......May 28th...Record High Maximum...85F...2012 ......................Record High Minimum...64F...1987 Sunday.....May 29th...Record High Maximum...87F...2012 ......................Record High Minimum...63F...2006 A climatic day is between 1 AM EDT to 1 AM EDT. Temperature records for Buffalo and Rochester date back to 1871, while records for Watertown start in 1949. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...LEVAN/WCH LONG TERM...WOOD AVIATION...HITCHCOCK MARINE...HITCHCOCK CLIMATE...THOMAS
Hazardous weather outlook, May 28, 5:02 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 502 AM EDT SAT MAY 28 2016 NYZ001>008-010>014-019>021-085-290915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 502 AM EDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 502 AM EDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 28, 2:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 202 PM EDT SAT MAY 28 2016 NYZ003-004-013-014-281845- ONTARIO-LIVINGSTON-WAYNE-MONROE- 202 PM EDT SAT MAY 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONTARIO... NORTHEASTERN LIVINGSTON...SOUTHWESTERN WAYNE AND SOUTHEASTERN MONROE COUNTIES... AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HONEOYE FALLS AND MOVING EAST AT 10 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRPORT...HENRIETTA...VICTOR...HONEOYE FALLS...FARMINGTON...MENDON...WEST BLOOMFIELD...MANCHESTER...MACEDON AND SHORTSVILLE. THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 45 AND 44. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4290 7759 4305 7764 4315 7732 4293 7722 TIME...MOT...LOC 1801Z 255DEG 8KT 4299 7754 REYNOLDS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:42 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| May 28, 2:53 PM EDT | Special Weather Statement | BUF | Monroe | 37 min |
| May 28, 4:06 PM EDT | Special Weather Statement | BUF | Wyoming | 39 min |
| May 28, 4:09 PM EDT | Special Weather Statement | BUF | Cattaraugus | 36 min |
| May 28, 4:32 PM EDT | Special Weather Statement | BUF | Wyoming | 28 min |
| May 28, 4:45 PM EDT | Special Weather Statement | BUF | Cattaraugus | 30 min |
| May 28, 5:11 PM EDT | Special Weather Statement | BUF | Erie | 34 min |
| May 28, 5:24 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie | 21 min |
| May 28, 6:18 PM EDT | Special Weather Statement | BUF | Cattaraugus | 27 min |
| May 28, 6:43 PM EDT | Special Weather Statement | BUF | Ontario | 32 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.